Texas, 2011

Drought in Texas, October 1 to 31, 2011

October 1 to 31, 2011 · NWS LUB · 24 events in 24 counties and zones

Exceptional (D4) drought continued across much of the South Plains, Rolling Plains and southern Texas Panhandle during the month of October. However, significant rainfall reduced areas to Severe (D3) drought over the southern Texas Panhandle and northern Rolling Plains.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95 million
Crop damage
$5.0 million
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Exceptional (D4) drought continued across much of the South Plains, Rolling Plains and southern Texas Panhandle during the month of October. However, significant rainfall reduced areas to Severe (D3) drought over the southern Texas Panhandle and northern Rolling Plains.

Little rainfall was observed for the first half of the month. It was not until a widespread rainfall event on the 27th when conditions significantly improved. Liquid equivalent precipitation amounted to an inch to one and a half inches on the 27th. Somewhat less precipitation was noted over the South Plains and southern Rolling Plains during this rainfall event. Year long deficits at Lubbock stood at 13.43 inches while Childress had a deficit of 14.05 inches. Despite the rainfall, the region continues to see the most extreme one year drought on record. Keetch-Byram Drought Index values had decreased to 500 to 700 across the entire area. Temperatures cooled by the end of the month but still remained above average. Many areas received their first freeze of the season before the average first freeze date.

Agricultural and livestock losses continued to be realized though the rainfall provided some relief. Corn, sorghum, peanut and pumpkin growers began to harvest during the month with pumpkin yields about 50% less than average. Peanut harvests were also expected to be less than average. Cotton yield was further decreased when a haboob swept across the area on the 17th with open cotton blown out of the fields. Winter wheat that had been planted greatly benefited from the rainfall. Additionally, runoff from the rainfall replenished areas reservoirs and lakes. Wildlife herds had become increasingly stressed, including deer which have seen low survival rates of fawns.

Economic losses due to drought through October since the drought began were estimated near $2.3 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 30, 10:33 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 30, 10:33 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1133 PM CDT FRI SEP 30 2011

.AVIATION...
VFR WILL PREVAIL THROUGH THE TAF PERIOD WITH WINDS INCREASING A
FEW KNOTS DURING THE AFTERNOON HOURS ON SATURDAY.

&&

PREV DISCUSSION... /ISSUED 241 PM CDT FRI SEP 30 2011/

SHORT TERM...
BEAUTIFUL DAY IN PROGRESS AS THE SOUTHERN EXTENT OF A SPRAWLING SFC
RIDGE HAS BROUGHT CLEAR SKIES AND MUCH COOLER TEMPERATURES TO THE
SOUTH PLAINS IN THE WAKE OF YESTERDAY/S FROPA. EXPECT CLEAR SKIES TO
PERSIST OVER THE NEXT 24 HOURS AS AN UPPER RIDGE CURRENTLY CENTERED
NEAR THE 4-CORNERS ADVANCES EASTWARD INTO THE HIGH PLAINS ON
SATURDAY. THE SFC HIGH WILL FOLLOW SUITE...TRANSLATING EASTWARD
TOWARD THE MISSISSIPPI RIVER VALLEY. THIS WILL CAUSE LOW-LEVEL WINDS
TO QUICKLY VEER BACK AROUND TO THE SOUTH TONIGHT...WITH THE
DEVELOPMENT OF A SFC TROUGH IN THE LEE OF THE ROCKIES PROVIDING
BREEZY SOUTHERLY WINDS SATURDAY. DRY CONDITIONS COUPLED WITH LIGHT
WINDS AND CLEAR SKIES WILL PROMOTE GOOD RADIATIONAL TONIGHT. HAVE
GENERALLY FAVORED LOW SIDE OF GUIDANCE...WHILE UNDERCUTTING LOWER
MOS NUMBERS A COUPLE DEGREES ACROSS THE EASTERN ZONES WHERE WINDS
ARE EXPECTED TO BE LIGHTEST. FULL INSOLATION AND SAME DRY CONDITIONS
WILL PROMOTE A QUICK WARM UP ON SATURDAY WITH HIGHS CLIMBING BACK
ABOVE NORMAL...INTO THE MIDDLE 80S.

LONG TERM...
UPPER LEVEL RIDGE TO REMAIN OVERHEAD THROUGH MONDAY AS ITS CENTER
SLOWLY MIGRATES EWD ACROSS THE PLAINS. SOUTH WINDS TO RETURN WITH
LOW LEVEL WARM ADVECTION. MOS GUIDANCE SHOWING A FAIRLY WIDE
DISCREPANCY...ESPECIALLY FOR HIGH TEMPS. GIVEN RECENT HISTORY
WOULD THINK THE WARMER MET NUMBERS HAVE A GREATER CHANCE OF
VERIFYING AND HAVE TRENDED THE FCST THAT DIRECTION.

BY TUESDAY WILL SEE A TROUGH TAKE THE PLACE OF THE UPPER RIDGE
ACROSS THE WRN CONUS. AN INITIAL SHORT WAVE TROUGH CONTINUES TO BE
PROGGED TO EJECT FROM THE MAIN TROUGH AND CROSS THE SRN HIGH
PLAINS MIDWEEK. INHERITED FCST MAY BE A BIT QUICK IN BRINGING IN
PRECIP CHANCES...BUT PATTERN DOES SUPPORT POTENTIAL FOR SOME
MAINLY HIGH BASED SHOWERS...FOCUSING MAINLY ACROSS THE NWRN ZONES
WEDNESDAY AND WEDNESDAY NIGHT.

FINALLY...MODELS HAVING A DIFFICULT TIME HANDLING THE LARGER
TROUGH WITH POTENTIAL FOR A CLOSED LOW ACROSS THE WRN CONUS AND
ITS EJECTION ONTO THE PLAINS. 12Z RUN BACK TO SHOWING POTENTIALLY
WET PERIOD VERY LATE OR JUST AFTER THE END OF THIS FCST PERIOD.
WILL BE INTERESTING TO SEE EVOLUTION...BUT FOR NOW SEE NO REASON
TO INSERT POPS FOR NEXT FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        46  86  53  86  53 /   0   0   0   0   0
TULIA         46  86  47  87  54 /   0   0   0   0   0
PLAINVIEW     47  86  49  87  54 /   0   0   0   0   0
LEVELLAND     48  85  50  87  56 /   0   0   0   0   0
LUBBOCK       48  85  54  88  57 /   0   0   0   0   0
DENVER CITY   49  84  57  87  56 /   0   0   0   0   0
BROWNFIELD    49  85  53  88  56 /   0   0   0   0   0
CHILDRESS     48  86  52  90  58 /   0   0   0   0   0
SPUR          47  86  54  89  60 /   0   0   0   0   0
ASPERMONT     49  87  54  90  60 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Sep 30, 2:12 AM CST, 21 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
312 AM CDT FRI SEP 30 2011

TXZ021>044-010815-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
312 AM CDT FRI SEP 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Bailey

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Other Federal Agency
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Castro forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
Other Federal Agency
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Other Federal Agency
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Other Federal Agency
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Other Federal Agency
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Other Federal Agency
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Garza forecast zone
Reported by
Other Federal Agency
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
Other Federal Agency
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
Other Federal Agency
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Other Federal Agency
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Kent forecast zone
Reported by
Other Federal Agency
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
King forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Other Federal Agency
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Lubbock forecast zone
Property damage
$95 million
Crop damage
$5.0 million
Reported by
Other Federal Agency
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Other Federal Agency
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Motley forecast zone
Reported by
Other Federal Agency
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Other Federal Agency
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Terry forecast zone
Reported by
Other Federal Agency
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Other Federal Agency
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346423, 346424, 346425, 346426, 346427, 346428, 346429, 346430, 346431, 346432, 346433, 346434, 346435, 346436, 346437, 346438, 346439, 346440, 346441, 346442, 346443, 346444, 346445, 346446.